Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 4, NWS Glasgow, MT

April 28, 2020Wibaux County, Montana

NWS Glasgow, MT issued this high wind warning at Apr 28, 2020, 12:42 PM MDT for Wibaux County, Montana. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2020, 12:42 PM MDT (18:42 UTC)
Expired
Apr 28, 2020, 6:00 PM MDT
In force
5 hr
Issued by
NWS Glasgow, MT

County Wibaux County, MT

The radar

The Glasgow radar (KGGW), 225 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 1:38 PM MDTTSTM WND GST 604 Ne Hodges, MTBEAVER HILL I-94 DOT SITE MTBVR. SUSTAINED WINDS OF 40 MPH BEGAN AT 1008 AM. FIRST WIND GUSTOF 58 MPH AT 124 PM. PEAK WIND GUST OF 60 MPH, SO FAR, AT 138 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 6.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS75 KGGW 281842
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
1242 PM MDT Tue Apr 28 2020

MTZ027-290000-
/O.NEW.KGGW.HW.W.0004.200428T1842Z-200429T0000Z/
Wibaux-
Including the city of Wibaux
1242 PM MDT Tue Apr 28 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Northwest winds 35 to 50 mph with gusts up to 60 mph.

* WHERE...Wibaux County.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Travel will be very difficult, especially for high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ016-017-021>023-290245-
/O.CON.KGGW.LW.Y.0005.000000T0000Z-200429T0300Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
1242 PM MDT Tue Apr 28 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR FORT PECK LAKE...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Fort Peck Lake.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
1 follow-up statement
619 
WWUS75 KGGW 282359
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
559 PM MDT Tue Apr 28 2020

MTZ027-290100-
/O.EXP.KGGW.HW.W.0004.000000T0000Z-200429T0000Z/
Wibaux-
Including the city of Wibaux
559 PM MDT Tue Apr 28 2020

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds have now dropped below high wind warning criteria and this
warning will be allowed to expire.

$$

MTZ016-017-021>023-290300-
/O.CON.KGGW.LW.Y.0005.000000T0000Z-200429T0300Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
559 PM MDT Tue Apr 28 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR FORT PECK LAKE...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 35 mph.

* WHERE...Fort Peck Lake.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Apr 28, 9:30 AM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 28, 9:30 AM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
930 AM MDT Tue Apr 28 2020

.DISCUSSION...

9 AM Update:

Minor tweaks to pops and winds were made to reflect near term
guidance and to come in line with recent observations. Current
Lake Wind Advisory and fire weather hazards remain in good shape,
and will continue to monitor for potential for near high wind in
some places with ensembles ranging as high as 50 kts. This would
mainly be across usual windy locations such as Malta South,
however, in general, do expect a windy day across NE Montana.
Radar will continue to be monitored for showers and thunderstorms
through the afternoon across the east.

Previous Discussion:

Synoptic Setup: Desert Southwest contains hot high pressure that
is constantly attempting to spring board north as a ridge into the
least resistant pathway. The northwest quarter of the CONUS
including northeast Montana has zonal flow aloft bringing
ridge/trough couplets across in a fairly progressive pattern.

Today: Low pressure at the surface sits just northeast over
southeast Saskatchewan and is dragging a series of surface troughs
along behind and to the south of it. The first one came through
yesterday evening taping into strong winds aloft and dragging
them down to the surface with convection. The second one is
rapidly closing in on northeast Montana from the northwest and has
high enough lapse rates to not need convection to drag it to the
surface. Model winds are pointing to about 40 to 45 kts at about
850 mbs with this passage whose max should reach us around 15 to
18Z. This makes the gusty winds just short of a high wind for the
mid morning to early afternoon.

Along with this gusty winds are expected to have enough mixing to
drop RH down to near 15 percent behind the trough by the
afternoon. For this reason have upgraded Fire Wx Watch to a Red
Flag and started it a little earlier at 14Z for a slight safety
factor.

Tonight through Wednesday: As the PGF slackens and high pressure
takes hold, winds will rapidly decrease after dark with fairly
light southern winds lasting through Wednesday afternoon. Ridge
overhead should also keep things clear to partly cloudy for
awhile.

Wednesday night to Friday: Ridge will transition to Southwest
flow and bring a large disturbance across the region with
scattered showers and isolated thunderstorms. Wetting rains may be
possible with this activity.

Friday night to Saturday night: Ridge with hot air from the
Desert Southwest will re-assert dominance. Highs will rise into
the lower 70s with mostly clear skies.

Sunday onward: While these periods seem climatologically unlikely
due to the nature of a PCNW trough pushing too far south into
Utah and northern Arizona; They have been consistent the last two
nights. If it happens this will lead to an elongated front
stretching from northwest to southeast over Saskatchewan to
eastern Montana and down into South Dakota that will bring copious
rain to northeast Montana. The Utah placement does appear to have
low confidence in the ensembles though, so we shall see. GAH

&&

.AVIATION...

VFR conditions will prevail today, especially this morning. MVFR
ceilings remain a possibility later in the day on the back side of
the low pressure system from the north. In addition, scattered
showers with isolated thunder will be possible near KGDV and KSDY
through 23Z. Winds will be northwest today at 20 to 30 kts, with
occasional higher gusts. The winds will tend to decrease during
the evening.

&&

.FIRE WEATHER...

A Red Flag Warning has been issued for all Fire Weather Zones
through 9 PM today. The combination of gusty northwest winds and
low relative humidity in the presence of dry fuels will raise
critical fire weather concerns.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for
MTZ120-122-134>137.

Lake Wind Advisory until 9 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Local storm report, Apr 28, 9:43 AM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
943 AM MDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     TSTM WND GST     13 NW MCCLOUD           47.03N 105.80W
04/28/2020  M57 MPH          PRAIRIE            MT   MESONET

            BIG SHEEP MOUNTAIN RAWS SITE. WIND GUST OF 57 MPH
            OVERNIGHT.

&&

BMICKELS
Local storm report, Apr 28, 9:47 AM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
947 AM MDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     TSTM WND GST     8 SW BREDETTE           48.43N 105.44W
04/27/2020  M52 MPH          ROOSEVELT          MT   DEPT OF HIGHWAYS

            MCDONALDS MT-13 DOT SITE MTMCD. 52 MPH GUST.

&&

BMICKELS
Local storm report, Apr 28, 9:55 AM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
955 AM MDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     TSTM WND GST     1 ESE ZORTMAN           47.91N 108.50W
04/28/2020  M50.00 MPH       PHILLIPS           MT   MESONET

            ZORTMAN BLM RAWS SITE ALDM8. 50 MPH GUST OVERNIGHT.

&&

BMICKELS
Local storm report, Apr 28, 10:00 AM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1000 AM MDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND GST     11 ENE ZORTMAN          47.96N 108.31W
04/28/2020  M51 MPH          PHILLIPS           MT   DEPT OF HIGHWAYS

            MALTA SOUTH US-191 DOT SITE MTMAL. 51 MPH GUST.

&&

BMICKELS
Local storm report, Apr 28, 10:03 AM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1003 AM MDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     TSTM WND GST     14 NNW HELL CREEK REC A 47.80N 107.02W
04/28/2020  M50 MPH          VALLEY             MT   MESONET

            KING COULEE RAWS SITE KIGM8. 50 MPH GUST.

&&

BMICKELS
Local storm report, Apr 28, 10:05 AM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GLASGOW MT
1005 AM MDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND GST     2 WSW THOENY            48.87N 106.95W
04/27/2020  M51.00 MPH       VALLEY             MT   MESONET

            BLUFF CREEK RAWS BLUM8. TIME ESTIMATED FROM RADAR

0856 PM     TSTM WND GST     GLASGOW                 48.20N 106.64W
04/27/2020  M54.00 MPH       VALLEY             MT   OFFICIAL NWS OBS

            SUSTAINED WINDS TO 44 MPH, GUSTS TO 54 MPH AT GLASGOW
            AIRPORT

0910 PM     TSTM WND GST     1 NE SAINT MARIE        48.41N 106.52W
04/27/2020  M50.00 MPH       VALLEY             MT   MESONET

            SAINT MARIE MARCO SITE 07MT

1036 PM     TSTM WND GST     8 SW BREDETTE           48.43N 105.44W
04/27/2020  M52.00 MPH       ROOSEVELT          MT   DEPT OF HIGHWAYS

            MCDONALDS MT-13 DOT SITE MTMCD. 52 MPH GUST.

1208 AM     TSTM WND GST     13 NW MCCLOUD           47.03N 105.80W
04/28/2020  M57.00 MPH       PRAIRIE            MT   MESONET

            BIG SHEEP MOUNTAIN RAWS SITE. WIND GUST OF 57 MPH
            OVERNIGHT.

0332 AM     TSTM WND GST     1 ESE ZORTMAN           47.91N 108.50W
04/28/2020  M50.00 MPH       PHILLIPS           MT   MESONET

            ZORTMAN BLM RAWS SITE ALDM8. 50 MPH GUST OVERNIGHT.

0500 AM     TSTM WND GST     11 ENE ZORTMAN          47.96N 108.31W
04/28/2020  M51.00 MPH       PHILLIPS           MT   DEPT OF HIGHWAYS

            MALTA SOUTH US-191 DOT SITE MTMAL. 51 MPH GUST.

0644 AM     TSTM WND GST     14 NNW HELL CREEK REC A 47.80N 107.02W
04/28/2020  M50.00 MPH       VALLEY             MT   MESONET

            KING COULEE RAWS SITE KIGM8. 50 MPH GUST.

&&

BMICKELS

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:47 PM MDTSpecial Weather StatementGGWPhillips58 min
Apr 27, 8:28 PM MDTSpecial Weather StatementGGWValley62 min
Apr 27, 8:47 PM MDTSpecial Weather StatementGGWValley58 min
Apr 27, 9:06 PM MDTSpecial Weather StatementGGWDaniels54 min
Apr 27, 10:00 PM MDTSpecial Weather StatementGGWDaniels, Roosevelt, Sheridan60 min
Apr 28, 3:13 AM MDTRed Flag WarningGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more18 hr

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.